MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH
Catalog Number 0123113
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Abscess (1690); Adhesion(s) (1695); Bacterial Infection (1735); Fistula (1862); Pain (1994); Hernia (2240); Disability (2371); Obstruction/Occlusion (2422); Fibrosis (3167)
Date of Event 02/10/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.The information provided alleges that the patient underwent an additional surgery on (b)(6) 2014 to "repair the hernia defect" and on (b)(6) 2014 "patient underwent an additional surgery to remove the mesh".Medical records were not provided, however, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.The patient's attorney did not allege a specific device failure or reason for explant of device.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Based on the limited information provided at this time, no conclusions can be made.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2004: the patient underwent surgery for repair of an incisional hernia.A bard/davol composix e/x hernia patch mesh, (b)(4), lot number 43 and 150 was implanted to repair the hernia defect.(b)(6) 2014: the patient underwent an additional surgery to repair the hernia defect.(b)(6) 2014: the patient underwent an additional surgery to remove the mesh.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective composix e/x hernia patch.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.The information provided alleges that the patient underwent an additional surgery on (b)(6) 2014 to "repair the hernia defect" and on (b)(6) 2014 "patient underwent an additional surgery to remove the mesh".Medical records were not provided, however, recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.The patient's attorney did not allege a specific device failure or reason for explant of device.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Based on the limited information provided at this time, no conclusions can be made.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 9 years 2 months post implant of composix mesh e/x, patient was diagnosed with abdominal pain, bowel obstruction, adhesions, fistula, bacterial infection, abscess, necrosis, inflammation and fibrosis thereby underwent repair with mesh removal.The instructions-for-use supplied with the device list fistula and adhesions as possible complications.The warning section of the ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device".Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2004: the patient underwent surgery for repair of an incisional hernia.A bard/davol composix e/x hernia patch mesh, reference number 0123113, lot number 43and150 was implanted to repair the hernia defect.(b)(6) 2014: the patient underwent an additional surgery to repair the hernia defect.(b)(6) 2014: the patient underwent an additional surgery to remove the mesh.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain due to the alleged defective composix e/x hernia patch.Addendum per medical records provided: (b)(6) 2004 - patient was diagnosed with two incisional hernias thereby underwent laparoscopic repair with the implant of composix e/x mesh.Per operative notes, ¿two incisional hernias were identified, one smaller hernia in the upper part just above the umbilicus and another large one in the lower part of the abdomen.A composix e/x mesh was placed to cover both the defects, tacked up to the anterior abdominal wall.¿ (b)(6) 2011 - patient underwent esophagogastroduodenoscopy for epigastric pain and diagnosed with small hiatal hernia.(b)(6) 2014 - patient was diagnosed with extensive small bowel adhesions thereby underwent exploratory laparotomy with lysis of adhesions.Per operative notes, ¿extensive dense adhesions between small bowel and mesh painstakingly this was removed.Because of dense adhesions, some enterotomies and small bowel resection was done in two segments.¿ (b)(6) 2014 - patient was diagnosed with extensive dense adhesions of the small bowel, enterocutaneous fistula and infected mesh thereby underwent exploratory laparotomy with explant of composix e/x mesh.Per operative notes, ¿enterocutaneous fistula was found in the mid and lower abdomen.The entire small bowel was matted to each other in a ball like fashion.Significant adhesions were found and extensive portion of the small bowel was resected.The ileocecal junction preserved after irrigating the abdominal cavity.¿ attorney alleges that the patient had adhesions, bowel obstruction, bowel perforation, bowel removal, fistulae, infection, pain and emotional injuries.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7277562
Report Number1213643-2018-00310
Device Sequence Number16719634
Product Code FTL
UDI-Device Identifier00801741031168
UDI-Public(01)00801741031168(17)080128(10)43AND150
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2008
Device Catalogue Number0123113
Device Lot Number43AND150
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2018
Supplement Date Received by Manufacturer06/24/2024
Initial Report FDA Received Date02/16/2018
Supplement Report FDA Received Date07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight101 KG